Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 1, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Feb 22, 2003, 3:25 PM EST for Duplin County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2003, 3:25 PM EST (20:25 UTC)
- Expired
- Feb 22, 2003, 4:15 PM EST
- In force
- 50 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Duplin County, NC
The radar
The Raleigh/Durham radar (KRAX), 88 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 22, 2:40 PM EST | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 707 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
820
WUUS52 KMHX 222025
SVRMHX
NCC061-222115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
325 PM EST SAT FEB 22 2003
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DUPLIN COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 415 PM EST
* AT 324 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHWEST OF FAISON TO 18
MILES WEST OF WALLACE...MOVING EAST AT 55 MPH. WINDS IN EXCESS OF
60 MPH ARE LIKELY WITH THIS LINE OF STORMS.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WARSAW...AND MAGNOLIA AROUND 330 PM EST
WALLACE...AND ROSE HILL AROUND 335 PM EST
GREENEVERS AROUND 340 PM EST
ALBERTSON...AND KORNEGAY AROUND 350 PM EST
POTTERS HILL...AND CYPRESS CREEK AROUND 400 PM EST
IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...TAKE COVER IN A
STURDY STRUCTURE UNTIL IT PASSES.
THIS LINE OF STORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A SUBSTANTIAL
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM...IF A TORNADO
IS SPOTTED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EST SATURDAY EVENING
FOR EASTERN NORTH CAROLINA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 400 PM EST SATURDAY AFTERNOON FOR EASTERN NORTH CAROLINA.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3529 7832 3494 7833 3462 7839 3457 7773
3480 7765 3515 7773
13
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 3:00 PM EST, 25 minutes earlier.
Area forecast discussion, Feb 22, 3:00 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
300 PM EST SAT FEB 22 2003
***18Z MHX RAOB AVAILABLE***
SVR THREAT STILL A GOOD BET FOR CWA THIS EVE WITH REMNANTS OF SQUALL
LINE MOVING ACROSS AREA MAINLY 21-01Z. TORNADO WATCH 23 ISSUED FOR
ALL OF ERN NC TO REPLACE WW 19. 18Z MHX RAOB INDICATES 50 KTS
AT 925 MB AND ABOVE AND STILL CONCERN OF CONVECTION STRENGTHENING AS
IT MOVES INTO COASTAL PLAINS.
GRADIENT WINDS STRONG BEHIND LINE PER OBS IN AL/GA AND ALL MODELS
SHOWING 20-30 MPH WINDS INLAND TONIGHT WITH 25-40 COAST. WILL EXTEND
WIND ADVSRY FOR S COAST THRU TONIGHT AND CONT HIGH WIND WARNING FOR
OUTER BANKS. SOME CONCERN FOR COASTAL FLOOD THREAT BUT THINK WINDS
WILL BE VEERING ENOUGH TO PREVENT LONG DURATION FETCH. WILL CONTINUE
TO MENTION MINOR BEACH EROSION/SOUND FLOODING IN MWS.
MODELS IN GOOD AGREEMENT ON REST OF FCST PERIOD AND FOLLOWED
COMPROMISE SOLUTION. DRY AND MILD SUN AND MON...DRY COLD FRONT MON
NIGHT...THEN WEDGE SET UP TUE AND INCREASING CHC OF PCPN WED-FRI.
MARINE: GALE FORCE WINDS ARE DEVELOPING OVER THE COASTAL WATERS.
EXPECT WINDS TO CONTINUE TO INCREASE TO STRONG GALE FORCE OVER
SOUNDS...FROM N OF SURF CITY TO S OF CAPE LOOKOUT...AND FROM N OF
OREGON INLET. WILL PARTIALLY GO WITH GFS AND RAISE STORM WARNING
FROM CAPE LOOKOUT TO S OF OREGON INLET TONIGHT. GALES WILL CONTINUE
ON SUNDAY FOR ALL COASTAL WATERS AND SOUNDS. THIS IS AN ONSHORE FLOW
AT CAPE HATTERAS AND ALONG BOGUE BANKS. WITH SEAS BUILDING TO 12 TO
16 FEET...WE SHOULD SEE SOME BEACH EROSION IN THESE AREAS...
ESPECIALLY NEAR THE LATE EVENING HIGH TIDE. MINOR SOUNDSIDE
FLOODING THREAT FOR AREAS SOUTH OF OREGON INLET. A STRONG SQUALL
LINE WILL ALSO BRING STRONG TSTMS TO ALL WATERS...WITH LOCALLY
HIGHER WINDS AND SEAS THIS EVENING. WINDS AND SEAS EXPECTED TO
DECREASE TO SCA CONDITIONS SUNDAY NIGHT. A COLD FRONT WILL MOVE
THROUGH THE COASTAL WATERS MONDAY NIGHT...WITH WINDS AND SEAS
SUBSIDING TUE WED. ANOTHER AREA OF LOW PRESS WILL APPROACH LATE WED
INTO THU...TIGHTENING THE GRADIENT AND INCREASING WINDS AND SEAS WED
NIGHT AND THU.
.MHX...STORM WARNING CAPE LOOKOUT TO S OF OREGON INLET.
... GALE WARNING REMAINDER OF COASTAL WATERS AND SOUNDS...
...WIND ADVISORY TONIGHT FOR S COAST.
...HIGH WIND WARNING TONIGHT FOR OUTER BANKS.
JBM/RPHazardous weather outlook, Feb 22, 4:12 AM EST, 11 hours 13 minutes before
NCZ029-044>047-079>081-090>095-098-103-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 412 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY DENSE FOG EARLY THIS MORNING. THUNDERSTORMS EXPECTED TO DEVELOP IN THE AFTERNOON AND CONTINUE INTO THE EVENING. SOME STORMS MAY CONTAIN STRONG AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. STRONG NON-THUNDERSTORM WINDS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO EARLY SUNDAY...ESPECIALLY ALONG THE CRYSTAL COAST AND OUTER BANKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. WS
In the hours before
Special weather statement, Feb 22, 12:31 PM EST, 2 hours 54 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-221915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1231 PM EST SAT FEB 22 2003 ...TORNADO WATCH IN EFFECT FOR THE COASTAL PLAINS UNTIL 4 PM... ...MODERATE RISK OF SEVERE THUNDERSTORMS FOR ALL OF EASTERN NORTH CAROLINA THIS AFTERNOON AND EVENING... ...HIGH WIND WARNING OUTER BANKS TONIGHT... ...WIND ADVISORY SOUTH COAST THIS AFTERNOON... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO THE COASTAL PLAINS BY 4 PM THIS AFTERNOON...THEN MOVE ACROSS THE REST OF EASTERN NORTH CAROLINA BETWEEN 4 AND 8 PM. WIND GUSTS TO 70 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG WITH ISOLATED TORNADOS. PEOPLE IN EASTERN NORTH CAROLINA SHOULD BE PREPARED TO TAKE SHELTER IF THREATENING WEATHER APPROACHES THIS AFTERNOON AND EARLY EVENING. STRONG WINDS WILL AFFECT COASTAL SECTIONS IN ADVANCE OF THE STORMS...WITH SOUTHWEST WINDS OF 25 TO 35 MPH EXPECTED THIS AFTERNOON...INCREASING TO 30 TO 40 MPH OVER THE OUTER BANKS THIS EVENING. JBM
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 3:53 PM EST | Severe Thunderstorm Warning | MHX | Greene, Hertford | 37 min |
| Feb 22, 4:16 PM EST | Severe Thunderstorm Warning | MHX | Pitt | 29 min |
| Feb 22, 4:38 PM EST | Severe Thunderstorm Warning | MHX | Beaufort, Craven, Jones | 37 min |
| Feb 22, 4:53 PM EST | Special Marine Warning | MHX | 67 min | |
| Feb 22, 4:58 PM EST | Severe Thunderstorm Warning | MHX | Onslow | 32 min |
| Feb 22, 5:33 PM EST | Tornado Warning | MHX | Onslow | 27 min |
| Feb 22, 5:47 PM EST | Special Marine Warning | MHX | 58 min | |
| Feb 22, 5:55 PM EST | Severe Thunderstorm Warning | MHX | Carteret, Craven, Pamlico | 35 min |
| Feb 22, 6:06 PM EST | Tornado Warning | MHX | Pamlico | 9 min |
| Feb 22, 6:21 PM EST | Special Marine Warning | MHX | 54 min | |
| Feb 22, 6:43 PM EST | Special Marine Warning | MHX | 92 min | |
| Feb 22, 6:43 PM EST | Special Marine Warning | MHX | 92 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.